Alert archive / Ohio / Flash Flood Warnings in 2025

Flash Flood Warning 103, NWS Charleston, WV

July 7, 2025Athens County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 7, 2025, 7:21 PM EDT for Athens County, Ohio. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2025, 7:21 PM EDT (23:21 UTC)
Expired
Jul 7, 2025, 10:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:30 PM EDTFLASH FLOOD6 Ese Athens, OHWater over Willow Creek Road.
Jul 7, 7:40 PM EDTRAIN 3.546 Ese Athens, OHRainfall in less than 2 hours.
Jul 7, 8:19 PM EDTFLASH FLOOD5 E Athens, OHReport from mPING: Street/road flooding.
Jul 7, 8:28 PM EDTFLASH FLOOD6 E Athens, OHReport from mPING: Street/road flooding.
Jul 7, 9:22 PM EDTFLASH FLOOD3 Se Athens, OHLong Run Road is flooded.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS51 KRLX 072321
FFWRLX
OHC009-080230-
/O.NEW.KRLX.FF.W.0103.250707T2321Z-250708T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
721 PM EDT Mon Jul 7 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southwestern Athens County in southeastern Ohio...

* Until 1030 PM EDT.

* At 721 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Athens and Stroud Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3937 8195 3936 8190 3934 8188 3930 8191
      3926 8202 3923 8214 3926 8224 3932 8219

FLASH FLOOD...RADAR INDICATED

$$

RPY
3 follow-up statements
248 
WGUS71 KRLX 072358
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
758 PM EDT Mon Jul 7 2025

OHC009-080230-
/O.CON.KRLX.FF.W.0103.000000T0000Z-250708T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-
758 PM EDT Mon Jul 7 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT THIS 
EVENING FOR SOUTHWESTERN ATHENS COUNTY...

At 758 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 2 and 3.5 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Athens and Stroud Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3937 8195 3936 8190 3934 8188 3930 8191
      3926 8202 3923 8214 3926 8224 3932 8219

FLASH FLOOD...RADAR INDICATED

$$

RPY
692 
WGUS71 KRLX 080046
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
846 PM EDT Mon Jul 7 2025

OHC009-080230-
/O.CON.KRLX.FF.W.0103.000000T0000Z-250708T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-
846 PM EDT Mon Jul 7 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT THIS 
EVENING FOR SOUTHWESTERN ATHENS COUNTY...

At 846 PM EDT, Doppler radar indicated thunderstorms earlier today 
produced between 2 and 3.5 inches of rain. Flooding impacts will 
continue, but no additional rainfall is expected. Flash flooding is 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Athens and Stroud Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3937 8195 3936 8190 3934 8188 3930 8191
      3926 8202 3923 8214 3926 8224 3932 8219

FLASH FLOOD...RADAR INDICATED

$$

RPY
459 
WGUS71 KRLX 080221
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1021 PM EDT Mon Jul 7 2025

OHC009-080231-
/O.EXP.KRLX.FF.W.0103.000000T0000Z-250708T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-
1021 PM EDT Mon Jul 7 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM EDT THIS EVENING FOR 
SOUTHWESTERN ATHENS COUNTY...

Flood waters are receding, so the Flash Flood Warning is being 
allowed to expire. Motorists should continue to exercise extreme 
caution and be prepared for water or debris remaining on roadways. 
Please continue to heed remaining road closures.

&&

LAT...LON 3937 8195 3936 8190 3934 8188 3930 8191
      3926 8202 3923 8214 3926 8224 3932 8219

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 7:15 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 7, 7:15 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
715 PM EDT Mon Jul 7 2025

.SYNOPSIS...
Showers and thunderstorms remain possible the rest of the week,
as a front wobbles in and out of mainly northern portions of
the area, and weak mid-level disturbances cross.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 625 PM Monday...

After a mid-afternoon spike in scattered showers and
thunderstorms across the area, showers and thunderstorms early
this evening were focused in a zone across south-central Ohio,
ahead of the cold front. These showers and thunderstorms will
become a bit more numerous in southeast Ohio this evening, while
spreading into northern West Virginia.

Showers and thunderstorms will then diminish after sunset, but
remain possible through the overnight hours, especially across
northern and central portions of the area, as a mid-level short
wave trough pushes through, and pushes the cold front into
southeast Ohio by dawn Tuesday.

Thunderstorms broke the heat across portions of the area this
afternoon, although only momentarily in some cases, and a warm,
muggy night remains on tap. The showers and thunderstorms will
also promote areas of fog overnight in locations that received
or receive the rain.

As of 1205 PM Monday...

Little change in overall thinking in the near term period. Frontal
boundary to the north of the CWA will sag south towards the Ohio
River vicinity late tonight/early Tuesday, and generally remain in
the vicinity through the near term period. Weak ripples in the flow,
combined with daytime heating will result in scattered showers and
storms today, of which the bulk will dissipate after loss of
heating. Not expecting much in the way of severe, owing to a lack of
substantial shear, but ample cape could yield storms with ample
growth, and in theory, an isolated severe/damaging wind potential.
SPC did elect in their day 1 update to expand the marginal risk
across SE Ohio/Mid Ohio Valley region. Storms as usual will contain
heavy downpours, but not anticipating much in the way of flooding
with drier conditions in place.

Areas of fog will be possible tonight in locations that receive rain.

More showers and storms can be expected on Tuesday, as the area
remains in the warm, unstable environment.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1205 PM Monday...

Showers and storms will increase in coverage mid week, as a surface
low moves east through the area, and a more potent upper shortwave
trough affects the area. Overall severe threat still looks to be on
the low end during this period, but plenty of instability, and a
slight uptick in shear could warrant an isolated strong to severe
storm. Heavy downpours will continue to be a threat, but storms will
have overall a little better movement than in the near term period,
with steering flow around 20-25 kts in general.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1205 PM Monday...

Weather continues to remain unsettled in the extended period with
uncertainty in details this far out. However, period looks to remain
hot and humid, with area largely in the warm sector, with showers
and storms possible from passing disturbances/heating. Continued
convection/associated cloud cover should hopefully strive to keep
temperatures and associated heat indices during the period below
advisory criteria.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 715 PM Monday...

Showers and thunderstorms over the middle Ohio Valley this
evening, including in and around PKB and CKB where gusty winds
and IFR in heavy rain are possible, will diminish through 01-02Z
tonight. Showers and thunderstorms will remain possible through
the overnight hours across northern and central portions of the
area, as a mid-level short wave trough pushes through, and
pushes a cold front into southeast Ohio by dawn Tuesday.

The showers and thunderstorms will promote areas of fog
overnight in locations that received or receive the rain. Fog
was coded up at the northern sites, but is possible at the
southern sites where it rained earlier this past afternoon.
Low MVFR stratocumulus is possible, mainly across the north
including parts of SE Ohio and NE KY, and perhaps a few WV TAF
sites, early Tuesday morning.

Showers and thunderstorms remain possible on Tuesday, as the
front generally remains in the vicinity, and much of the area
remains in a warm, unstable environment. Thunderstorms were not
yet coded in the forecast Tuesday on account of uncertainty in
coverage and location, but showers and thunderstorms are most
likely in and near the northern and central mountains of WV
Tuesday afternoon.

Light and variable to calm surface flow tonight will become
light west to southwest Tuesday morning, and then veer to light
west to northwest during Tuesday afternoon. Surface flow may be
gusty and erratic in and near thunderstorms. Flow aloft will be
light west to southwest, perhaps mainly west by late Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing and coverage of convection may vary
from the forecast. Development of fog and/or MVFR stratocumulus
overnight into early Tuesday morning could vary from what is
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    L    L    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    L    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    M

AFTER 00Z WEDNESDAY...

Brief periods of IFR conditions possible under heavy showers and
thunderstorms, mainly during the afternoon and evening hours,
each day this week. Patchy IFR fog possible overnight.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM

In the hours before

Special weather statement, Jul 7, 2:41 PM EDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT Mon Jul 7 2025

KYZ102-103-105-071915-
Boyd KY-Carter KY-Lawrence KY-
241 PM EDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOYD...NORTHWESTERN
LAWRENCE AND SOUTHEASTERN CARTER COUNTIES THROUGH 315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Culver, or 7 miles southeast of Grayson Lake State Park, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisa, Yatesville Lake State Park, Webbville, Denton, Rush,
Houckville, Fallsburg, and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3836 8275 3817 8262 3817 8264 3814 8264
      3813 8262 3812 8262 3803 8298 3805 8298
      3805 8296 3809 8293 3810 8291 3812 8289
      3817 8292 3817 8298 3820 8301 3821 8300
TIME...MOT...LOC 1840Z 240DEG 16KT 3812 8296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEK
Special weather statement, Jul 7, 2:55 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
255 PM EDT Mon Jul 7 2025

OHZ066-071930-
Perry OH-
255 PM EDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT PERRY COUNTY THROUGH 330 PM
EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Somerset, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City, and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3981 8207 3974 8208 3961 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3992 8247
      3993 8245
TIME...MOT...LOC 1855Z 238DEG 49KT 3982 8229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEK
Special weather statement, Jul 7, 5:43 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
543 PM EDT Mon Jul 7 2025

WVZ016-072215-
Roane WV-
543 PM EDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROANE COUNTY THROUGH 615
PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Amma, or 11 miles south of Spencer, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Looneyville, Walton, and Gandeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 8139 3871 8148 3881 8127 3865 8120
TIME...MOT...LOC 2143Z 245DEG 9KT 3864 8137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Jul 7, 6:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Mon Jul 7 2025

OHZ084-072300-
Vinton OH-
635 PM EDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VINTON COUNTY
THROUGH 700 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hocking Hills State Park, or 8 miles northwest of
Mcarthur, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Hope State Park and Creola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3939 8229 3937 8229 3932 8230 3925 8260
      3936 8268 3937 8267 3936 8264 3937 8263
      3937 8252 3940 8251
TIME...MOT...LOC 2235Z 243DEG 25KT 3933 8259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25
Special weather statement, Jul 7, 7:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
708 PM EDT Mon Jul 7 2025

OHZ075-072345-
Athens OH-
708 PM EDT Mon Jul 7 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ATHENS COUNTY THROUGH
745 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Hope State Park, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Athens, Chauncey, Stroud Run State Park, and The Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 8194 3924 8220 3928 8225 3929 8226
      3929 8227 3931 8230 3936 8229 3948 8210
TIME...MOT...LOC 2308Z 245DEG 19KT 3934 8225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:55 PM EDTSpecial Weather StatementRLXPerry35 min
Jul 7, 6:35 PM EDTSpecial Weather StatementRLXVinton25 min
Jul 7, 7:08 PM EDTSpecial Weather StatementRLXAthens37 min
Jul 7, 7:25 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington38 min

Nearby

Flash Flood Warnings in Ohio, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.